Inhomogeneous polynomial optimization over a convex set: An approximation approach

Simai He, Zhening Li, Shuzhong Zhang

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


In this paper, we consider computational methods for optimizing a multivariate inhomogeneous polynomial function over a general convex set. The focus is on the design and analysis of polynomial-time approximation algorithms. The methods are able to deal with optimization models with polynomial objective functions in any fixed degrees. In particular, we first study the problem of maximizing an inhomogeneous polynomial over the Euclidean ball. A polynomial-time approximation algorithm is proposed for this problem with an assured (relative) worst-case performance ratio, which is dependent only on the dimensions of the model. The method and approximation ratio are then generalized to optimize an inhomogeneous polynomial over the intersection of a finite number of co-centered ellipsoids. Furthermore, the constraint set is extended to a general convex compact set. Specifically, we propose a polynomial-time approximation algorithm with a (relative) worst-case performance ratio for polynomial optimization over some convex compact sets, e.g., a polytope. Finally, numerical results are reported, revealing good practical performance of the proposed algorithms for solving some randomly generated instances.

Original languageEnglish (US)
Pages (from-to)715-741
Number of pages27
JournalMathematics of Computation
Issue number292
StatePublished - 2014

Bibliographical note

Publisher Copyright:
© 2014 American Mathematical Society.


  • Approximation algorithm
  • Inhomogeneous polynomial
  • Polynomial optimization
  • Tensor optimization


Dive into the research topics of 'Inhomogeneous polynomial optimization over a convex set: An approximation approach'. Together they form a unique fingerprint.

Cite this